|June 2001||Letters to the Editor|
Olanzapine-Related Hyperglycemia in a Nondiabetic Woman
Olanzapine is an atypical antipsychotic agent similar in chemical structure and in mechanism of action to clozapine. Compared with typical neuroleptics, olanzapine has a reduced incidence of extrapyramidal reactions (1). Antagonism at muscarinic receptors, H1 receptors, and alpha1 receptors may explain some side effects of olanzapine, including anticholinergic actions, somnolence, and orthostatic hypotension, respectively. The mechanism of action concerning glycemic control is yet not fully understood. Meanwhile, several reports of olanzapine-related hyperglycemia are available. Most of the cases were either African American patients, patients with diabetes, or patients on more than 10 mg daily of olanzapine (2–6). To our knowledge, there is no report of hyperglycemia in a white patient on only 2.5 mg olanzapine daily.
We report the case of a 79-year-old, white woman, with a height of 152 cm and weight of 48.1 kg. She revealed being weary of life, and a marked delusion of poverty was prominent. She admitted to continual suicidal thoughts, and
her Hamilton Depression Rating Scale (HDRS) score was 41 points on admission. A major depressive disorder (MDD) according to DSM-IV criteria, with psychotic symptoms, was diagnosed. Her medical history included chronic obstructive lung disease (treated with cloprednole 5 mg daily), stable hyperthyroidism, subcortical arterio- sclerotic encephalopathy, and osteoporosis. Blood glucose on admission (189 mg/dL) indicated no prior history of diabetes mellitus, but slight glucose intolerance. Initial treatment was started with 30 mg mirtazapine and 2 mg risperidone daily, but parkinsonism necessitated a change to olanzapine 2.5 mg daily. After 6 weeks of olanzapine treatment, the patient became distraught, withdrew into herself, and lost orientation as to time, place, and person. Because it was unclear why she had worsened, blood examinations were done. These revealed a blood glucose level of 496 mg/dL, and a sliding insulin regime was established. Even then, blood glucose levels remained up to 320 mg/dL, and olanzapine was therefore discontinued. After 2 days, blood glucose levels returned to normal, with a maximum of 111 mg/dL. This case was estimated to be a severe drug-related adverse effect: it required insulin therapy, and the condition of the patient clinically worsened but improved
significantly after discontinuation of olanzapine. It seems possible that the systemic glucocorticoid might have played an dispositional role in this case of hyperglycemia, but under continuation of cloprednole, this did not happen again. We conclude that patients on olanzapine therapy—even those without risk factors for diabetes—might need regular control of their blood glucose levels.
1. Tran PV, Dellva MA, Tollefson GD, Beasley CM Jr, Potvin JH, Kiesler GM. Extrapyramidal
symptoms and tolerability of olanzapine versus haloperidol in the acute treatment of schizophrenia.
J Clin Psychiatry 1997;58:205–11.
S Kropp, MD